Oklahoma, 2013

Hail and Damaging Wind in Oklahoma, July 22, 2013

July 22, 2013 · NWS TSA · 4 events in 3 counties and zones

Widespread showers and thunderstorms developed along and north of a weak frontal boundary that was in place across northeastern Oklahoma during the afternoon of the 22nd. The strongest storms produced damaging wind and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread showers and thunderstorms developed along and north of a weak frontal boundary that was in place across northeastern Oklahoma during the afternoon of the 22nd. The strongest storms produced damaging wind and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 22, 11:47 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 22, 11:47 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1247 PM CDT MON JUL 22 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS PARTS OF
FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS THIS
AFTERNOON...WHILE MORE ISOLATED CONVECTION WILL BE POSSIBLE
ELSEWHERE. OVERNIGHT ANOTHER THUNDERSTORM COMPLEX MAYBE POSSIBLE
OVER NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS AGAIN. THUS...HAVE
KEPT THE PROB30 GROUPS. PARTLY CLOUDY TO MOSTLY CLOUDY SKIES AND
BREEZY SOUTHWESTERLY WINDS SHOULD REMAIN COMMON INTO THE EVENING
HOURS WITH WINDS BECOMING LIGHT OVERNIGHT. VFR CONDITIONS ARE
EXPECTED TO REMAIN THROUGH THE PERIOD WITH THE POTENTIAL OF MVFR
CONDITIONS WITHIN ANY THUNDERSTORM DEVELOPMENT.

&&

.PREV DISCUSSION... /ISSUED 1106 AM CDT MON JUL 22 2013/

..UPDATE...

DISCUSSION...
A LINE OF SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH SOUTHEAST
ACROSS FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS LATE THIS
MORNING. THIS ACTIVITY WAS FOCUSED ON/NEAR A SURFACE BOUNDARY
STRETCHED OUT FROM A SURFACE LOW OVER WESTERN KANSAS. THE STORMS
IN NATURE HAVE BEEN MORE ELEVATED THAN SURFACE BASED...THOUGH
HAIL AND STRONG WINDS COULD CONTINUE TO BE POSSIBLE. THE SURFACE
BOUNDARY IS EXPECTED TO MOVE NORTHWARD THIS AFTERNOON...SHIFTING
SURFACE WINDS OUT OF THE SOUTH SOUTHWEST WITH GUSTS IN THE 20 TO
25 MPH RANGE. MEAN FLOW OVER THE REGION ALSO LOOKS TO SHIFT SOME
AS WELL...MORE OUT OF THE NORTH NORTHWEST...WHICH COULD ALLOW FOR
THE CONVECTION OVER SOUTH CENTRAL KANSAS TO MOVE INTO NORTHEAST
OKLAHOMA. THE CLOUD COVER ALREADY HAS BEGUN TO MOVE INTO THE
REGION WHICH COULD HINDER HIGH TEMPS A BIT. ALSO...AS SKIES REMAIN
MORE MOSTLY SUNNY TO PARTLY CLOUDY OVER SOUTHEAST OKLAHOMA...
DIURNALLY DRIVEN ISOLATED CONVECTION COULD BE POSSIBLE. THUS...A
LATE MORNING UPDATE WILL BE TO ADJUST AFTERNOON POPS/WX/SKY/TEMP
GRIDS BASED OFF OF THE CURRENT THINKING.

TEMPERATURES ACROSS MOST OF EASTERN OKLAHOMA STILL ARE FORECAST TO
REACH INTO THE UPPER 90S TO NEAR 100 DEGREES...THOUGH HAVING
DECREASED TEMPS A DEGREE OR SO OVER NORTHEAST OKLAHOMA...HEAT
INDICES OF 100 TO NEAR 105 DEGREES WILL BE POSSIBLE. THUS...WILL
HOLD OFF ON ANY HEAT HEADLINES FOR NOW AND WILL CONTINUE THE
SPECIAL WEATHER STATEMENT CURRENTLY IN EFFECT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   79  99  75  96 /  10  20  30  30
FSM   75  96  74  97 /  10  20  30  40
MLC   76  98  75  99 /  10  10  20  20
BVO   75  97  73  94 /  20  20  40  30
FYV   73  92  71  92 /  30  30  50  50
BYV   74  92  70  90 /  40  40  50  50
MKO   76  98  73  96 /  10  20  30  30
MIO   74  95  72  92 /  40  30  50  40
F10   76  97  73  97 /  10  10  20  20
HHW   77  98  74  99 /  10  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...20
Hazardous weather outlook, Jul 22, 1:15 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
215 PM CDT MON JUL 22 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-230715-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
215 PM CDT MON JUL 22 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS REMAINED ACROSS PARTS OF NORTHEAST OKLAHOMA AND FAR
NORTHWEST ARKANSAS THIS AFTERNOON. THIS ACTIVITY WILL CONTINUE TO
SPREAD ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS INTO THE
EVENING HOURS. THUNDERSTORMS INTERACTING WITH INSTABILITY AND
LEFTOVER OUTFLOW BOUNDARIES FROM EARLIER CONVECTION WILL ALLOW FOR
THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS ACROSS PARTS OF
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. LARGE HAIL AND DAMAGING
WINDS LOOK BE THE MAIN THREATS. PERIODS OF HEAVY RAINFALL WILL
ALSO BE POSSIBLE WITH THIS ACTIVITY. ADDITIONAL RAINFALL ON TOP OF
RECENT RAINS COULD CREATE THE POTENTIAL FOR FLASH FLOODING.

SOUTH OF THE PRECIPITATION...TEMPERATURES HAVE CLIMBED INTO THE
90S WITH HEAT INDICES OF AROUND 100 TO 105 DEGREES. DANGEROUS HEAT
CONDITIONS SHOULD REMAIN OVER SOUTHEAST OKLAHOMA INTO WEST CENTRAL
ARKANSAS INTO THE EVENING HOURS.

OVERNIGHT TONIGHT ANOTHER THUNDERSTORM COMPLEX IS FORECAST TO
DEVELOP OVER THE PLAINS WITH THE POTENTIAL TO REACH INTO PARTS OF
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. A LIMITED SEVERE THREAT
OF HAIL AND DAMAGING WINDS COULD BE CAPABLE WITHIN THIS ACTIVITY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY AND WEDNESDAY...THUNDERSTORM POTENTIAL...DANGEROUS
                        HEAT POTENTIAL.
THURSDAY THROUGH SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEK AS UPPER LEVEL
DISTURBANCES MOVE THROUGH THE PLAINS WITHIN NORTHWESTERLY UPPER
LEVEL FLOW. GREATER CHANCES LOOK TO BE TUESDAY NIGHT INTO
WEDNESDAY MORNING WITH THE POTENTIAL OF ANOTHER THUNDERSTORM
COMPLEX MOVING INTO NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
EVEN WITH CHANCES OF PRECIPITATION...HOT AND HUMID CONDITIONS
SHOULD REMAIN OVER THE REGION WITH HEAT INDICES IN THE RANGE OF
AROUND 100 DEGREES TO 109 DEGREES OVER PARTS OF EASTERN OKLAHOMA
INTO WESTERN OKLAHOMA.

A MORE DEFINED UPPER LEVEL LOW PRESSURE SYSTEM WITH AN ASSOCIATED
COLD FRONT LOOKS TO MOVE INTO THE SOUTHERN PLAINS FRIDAY AND INTO
THE WEEKEND. THIS WILL INCREASE THE THUNDERSTORM CHANCES AGAIN OVER
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...WITH COOLER TEMPERATURES
POSSIBLE BEHIND THE FRONT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 22, 10:49 AM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1149 AM CDT MON JUL 22 2013

OKZ054-221730-
OSAGE OK-
1149 AM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1230 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN OSAGE

AT 1149 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES WEST OF
WAH SHA SHE STATE PARK...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...HULAH AND WAH SHA SHE STATE
PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3700 9607 3700 9601 3699 9600 3682 9600
      3694 9644 3700 9644 3701 9608
TIME...MOT...LOC 1649Z 281DEG 21KT 3699 9635
Local storm report, Jul 22, 10:57 AM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1157 AM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     TSTM WND DMG     3 SSW FORUM             36.14N 93.74W
07/22/2013                   MADISON            AR   PUBLIC

            TREE LIMBS DOWN...FURNITURE TOSSED AROUND.

&&

LACY
Special weather statement, Jul 22, 12:31 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
131 PM CDT MON JUL 22 2013

OKZ056>058-221915-
CRAIG OK-NOWATA OK-OTTAWA OK-
131 PM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 215 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     CRAIG...SOUTHERN NOWATA AND WESTERN OTTAWA

AT 131 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF WELCH TO 5 MILES NORTHWEST OF
CENTRALIA TO 6 MILES WEST OF NOWATA...MOVING SOUTHEAST AT 30 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
NOWATA...DELAWARE...WATOVA...NEW ALLUWE...MIAMI...COMMERCE...AFTON...
NARCISSA...QUAPAW...CARDIN...PICHER...VINITA...WHITE OAK...
CENTRALIA...HOLLOW...PYRAMID CORNERS...BLUEJACKET...CENTRAILIA AND
WELCH.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3698 9472 3667 9497 3667 9500 3663 9500
      3662 9501 3660 9568 3660 9581 3673 9581
      3689 9548 3701 9505
TIME...MOT...LOC 1831Z 295DEG 25KT 3694 9505 3685 9537
          3672 9570
Special weather statement, Jul 22, 12:32 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
132 PM CDT MON JUL 22 2013

OKZ060-221900-
TULSA OK-
132 PM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     CENTRAL TULSA

AT 133 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER TULSA...MOVING
EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...TULSA AND TULSA INTERNATIONAL AIRPORT.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3622 9581 3621 9581 3600 9582 3609 9606
      3616 9602 3616 9600 3620 9600 3624 9598
TIME...MOT...LOC 1833Z 284DEG 28KT 3614 9591
Special weather statement, Jul 22, 1:03 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
203 PM CDT MON JUL 22 2013

OKZ060>062-067-221945-
MAYES OK-ROGERS OK-TULSA OK-WAGONER OK-
203 PM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 245 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN MAYES...SOUTHERN ROGERS...SOUTHEASTERN TULSA AND
     NORTHWESTERN WAGONER

AT 203 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTHWEST OF TIAWAH TO JENKS...MOVING EAST AT
15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...TULSA...INOLA...TIAWAH...LEONARD...BIXBY...JENKS...
GLENPOOL...BROKEN ARROW...STONEBLUFF...REDBIRD...COWETA...ONETA...
MAZIE...MURPHY AND CHOUTEAU.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL...WIND
GUSTS TO 40 MPH AND VERY HEAVY RAINFALL.

LAT...LON 3627 9556 3616 9524 3587 9556 3586 9603
      3601 9603
TIME...MOT...LOC 1903Z 285DEG 15KT 3617 9561 3599 9596
Special weather statement, Jul 22, 1:15 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
215 PM CDT MON JUL 22 2013

OKZ058-222000-
OTTAWA OK-
215 PM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     OTTAWA

AT 215 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTHWEST OF PEORIA TO 3 MILES SOUTHWEST OF
NARCISSA...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...AFTON...FAIRLAND...NARCISSA...
WYANDOTTE...OTTAWA...PEORIA...TIFF CITY AND TWIN BRIDGES STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3692 9461 3667 9461 3667 9499 3673 9500
      3682 9500 3695 9465
TIME...MOT...LOC 1915Z 297DEG 27KT 3686 9469 3677 9495

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wagoner

When
July 22, 1:30 PM CST
Where
Wagoner County, 3.43 mi E of Coweta
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.952, -95.589

A storm spotter measured 58 mph thunderstorm wind gusts on the Muskogee Turnpike at the Coweta exit.

Hail, Tulsa

When
July 22, 2:00 PM CST
Where
Tulsa County, 3.89 mi SSE of Broken Arrow Arpk
Measured
0.88 in hail
Reported by
Public
Coordinates
36.002, -95.833

Hail, Muskogee

When
July 22, 2:34 PM CST
Where
Muskogee County, 4 mi W of Ft Gibson
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.800, -95.321

Hail, Muskogee

When
July 22, 2:37 PM CST
Where
Muskogee County, 1.38 mi N of Muskogee
Measured
0.88 in hail
Reported by
Public
Coordinates
35.770, -95.368

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468705, 468708, 468709, 468710.